Agency review revealed 35 reported cases of seizures following use of e-cigarettes since 2010
WEDNESDAY, April 3, 2019 (HealthDay News) — The U.S. Food and Drug Administration warned on Tuesday that there have been reports of teens experiencing seizures following the use of electronic cigarettes.
“Seizures or convulsions are known potential side effects of nicotine poisoning and have been reported in scientific literature in relation to intentional or accidental swallowing of nicotine-containing e-liquids,” FDA Commissioner Scott Gottlieb, M.D., said in an agency news release. Now, an agency review has unearthed 35 reported cases of seizures following the use of e-cigarettes between 2010 and early 2019.
There has been no clear pattern among the 35 seizure cases, Gottlieb noted. “For example, seizures have been reported among first-time e-cigarette users and experienced users,” he said. “In a few situations, e-cigarette users reported a prior history of seizure diagnosis. A few reported cases indicated that the seizures occurred in association with the use of other substances such as marijuana or amphetamines. Seizures have been reported as occurring after a few puffs or up to one day after use.”
These reports are not the first to raise a health concern tied to e-cigarettes. Issues around lung health have already been raised about the chemicals in the vapor that are inhaled while using e-cigarettes, Gottlieb noted. In addition, research published in January suggested that vaping may raise the risk for heart attacks and strokes. For the past two years, the FDA has been trying to stem huge spikes in vaping among teens. Just last month, the agency announced plans to restrict sales of some types of flavored vaping products to minors.
The FDA encouraged the public to report cases of people who have used e-cigarettes and have had a seizure by going to the FDA website.
Copyright © 2018 HealthDay. All rights reserved.